Alert archive / Mississippi / Special Weather Statements in 2018

Special Weather Statement, NWS Memphis, TN

May 30, 2018Itawamba County, Lee County, Mississippi

NWS Memphis, TN issued this special weather statement at May 30, 2018, 3:21 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2018, 3:21 PM CDT (20:21 UTC)
Expired
May 30, 2018, 4:00 PM CDT
In force
39 min
Issued by
NWS Memphis, TN

Counties Itawamba County, MS, Lee County, MS

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:51 PM CDTTSTM WND DMGFulton, MSTREE DOWN ON A SHED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS84 KMEG 302021
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
321 PM CDT WED MAY 30 2018
 
MSZ016-017-302100-
Itawamba MS-Lee MS-
321 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Western Itawamba County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...

At 321 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Tupelo, moving east
at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Itawamba and central Lee Counties should monitor
this storm closely.

LAT...LON 3415 8877 3437 8881 3446 8836 3416 8835
TIME...MOT...LOC 2021Z 261DEG 21KT 3425 8871 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 30, 3:05 PM CDT, 16 minutes earlier.

Area forecast discussion, May 30, 3:05 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
305 PM CDT Wed May 30 2018

.DISCUSSION...

The remnants of Tropical Storm Alberto continue to track off to
the North. Diurnally driven showers and thunderstorms have
developed across much of the Midsouth, mainly East of the
Mississippi River where a weak ridge building in from the West is
having less of an impact on suppressing convection.

Over the 24 hours or so, the ridge will shift over the area then
flatten out as another ridge builds over the Rockies resulting in
zonal flow tomorrow into Friday. The Western Ridge will continue
to strengthen Friday and slowly shift to the East, becoming
oriented along or just West of the Mississippi River by Saturday.
As a result, temperatures will trend warmer. Highs Saturday will
climb into the low to middle 90s. Afternoon showers and
thunderstorms are expected each day. A weak shortwave may enhance
thunderstorms a bit tomorrow afternoon resulting in a few severe
thunderstorms. Otherwise organized severe thunderstorms are not
expected.

A cold front will move across the Midsouth Saturday night
bringing temperatures back down to near normal Sunday into early
next week. Highs Sunday should be in the middle to upper 80s. Dry
conditions are expected Sunday through Midweek as another ridge
builds across the region and temperatures are not warm enough to
break the cap. Highs Wednesday may approach 90 degrees.

30

&&

.AVIATION...

18Z TAF Set

VFR conditions are expected to continue over the next 24 to 30
hours. Main caveat will be thunderstorm development this afternoon
into the early evening hours with a shortwave moving through the
region. Left vicinity wording in all TAF sites through 00Z.
Southwest winds will remain around 10 KTS and may be gusty at
times through 00Z. Thereafter, speeds will drop to 5 KTS or less.
Winds will pick back up after 15Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 30, 3:05 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
305 PM CDT Wed May 30 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-312215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
305 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight risk of severe thunderstorms over portions of
northwest Tennessee and the Missouri bootheel. The main threat
from these storms will be damaging winds and large hail.

Hot and humid conditions are expected by the end of the week with
heat indices potentially exceeding 100 degrees Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

In the hours before

Special weather statement, May 30, 2:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
238 PM CDT WED MAY 30 2018

MSZ014>016-302030-
Pontotoc MS-Union MS-Lee MS-
238 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
Lee County in northeastern Mississippi...

At 238 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Randolph, or near
Pontotoc, moving east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Pontotoc...southeastern Union and Lee Counties should
monitor this storm closely.

LAT...LON 3409 8912 3430 8918 3451 8863 3415 8860
TIME...MOT...LOC 1938Z 248DEG 33KT 3421 8909
Special weather statement, May 30, 2:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
258 PM CDT WED MAY 30 2018

MSZ003>005-302045-
Tippah MS-Benton MS-Alcorn MS-
258 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Central Tippah County in northeastern Mississippi...
East central Benton County in northeastern Mississippi...
Western Alcorn County in northeastern Mississippi...

At 258 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Gravestown, or 7
miles northwest of Ripley, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tippah...east central Benton and western Alcorn
Counties should monitor this storm closely.

LAT...LON 3476 8872 3475 8872 3469 8907 3489 8911
      3499 8874 3476 8869
TIME...MOT...LOC 1958Z 253DEG 21KT 3481 8903
Special weather statement, May 30, 3:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
300 PM CDT WED MAY 30 2018

TNZ004-022-302045-
Benton TN-Henry TN-
300 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

Northeastern Benton County in Middle Tennessee...
Northeastern Henry County in northwestern Tennessee...

At 300 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Springville, or 7
miles southwest of Paris Landing State Park, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Benton and northeastern Henry Counties should
monitor this storm closely.

LAT...LON 3622 8819 3640 8825 3648 8806 3647 8805
      3644 8806 3640 8802 3637 8800 3634 8797
      3631 8795 3626 8794
TIME...MOT...LOC 2000Z 253DEG 21KT 3634 8813
Special weather statement, May 30, 3:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
315 PM CDT WED MAY 30 2018

MSZ013-021-022-302100-
Lafayette MS-Calhoun MS-Yalobusha MS-
315 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Southeastern Yalobusha County in northwestern Mississippi...

At 315 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Coffeeville, or 14
miles south of Water Valley, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Lafayette...northern Calhoun and southeastern
Yalobusha Counties should monitor this storm closely.

LAT...LON 3403 8980 3420 8943 3417 8925 3408 8924
      3407 8922 3395 8919 3387 8958 3387 8970
TIME...MOT...LOC 2015Z 239DEG 15KT 3396 8967
Special weather statement, May 30, 3:18 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
318 PM CDT WED MAY 30 2018

MSZ012-013-021-302100-
Lafayette MS-Panola MS-Yalobusha MS-
318 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Southwestern Lafayette County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northern Yalobusha County in northwestern Mississippi...

At 318 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near George Payne State
Park, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Lafayette...southeastern Panola and northern
Yalobusha Counties should monitor this storm closely.

LAT...LON 3406 8991 3423 8994 3433 8953 3416 8950
TIME...MOT...LOC 2018Z 261DEG 21KT 3416 8984
Special weather statement, May 30, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
321 PM CDT WED MAY 30 2018

MSZ016-017-302100-
Itawamba MS-Lee MS-
321 PM CDT WED MAY 30 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CDT
FOR...

Western Itawamba County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...

At 321 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Tupelo, moving east
at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Itawamba and central Lee Counties should monitor
this storm closely.

LAT...LON 3415 8877 3437 8881 3446 8836 3416 8835
TIME...MOT...LOC 2021Z 261DEG 21KT 3425 8871

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:24 PM CDTAreal Flood AdvisoryMEGDecatur, Hardin, Henderson4 hr
May 29, 8:40 PM CDTAreal Flood AdvisoryMEGFayette, Tipton65 min
May 29, 11:51 PM CDTAreal Flood AdvisoryMEGBenton, Carroll, Decatur, Henderson, Madison114 min
May 30, 2:40 AM CDTAreal Flood AdvisoryMEGBenton, Carroll3 hr
May 30, 1:45 PM CDTRiver Flood AdvisoryMEGDecatur, Perry28 hr
May 30, 2:24 PM CDTSpecial Weather StatementMEGMcNairy51 min
May 30, 3:00 PM CDTSpecial Weather StatementMEGHenry45 min
May 30, 1:23 PM CDTSevere Thunderstorm WarningMEGTallahatchie40 min
May 30, 1:42 PM CDTSpecial Weather StatementMEGCalhoun, Yalobusha33 min
May 30, 2:38 PM CDTSpecial Weather StatementMEGLee, Pontotoc52 min
May 30, 2:58 PM CDTSpecial Weather StatementMEGTippah47 min
May 30, 3:15 PM CDTSpecial Weather StatementMEGCalhoun, Yalobusha45 min
May 30, 3:18 PM CDTSpecial Weather StatementMEGYalobusha42 min
May 30, 3:54 PM CDTSpecial Weather StatementMEGItawamba51 min

Nearby

Special Weather Statements in Mississippi, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.